Jump to content
CrazyBoards.org

Clozaril And Tardive Dyskinesia


Recommended Posts

Not trying to be argumentative but in the PI sheet it says:

Tardive Dyskinesia

A syndrome consisting of potentially irreversible, involuntary, dyskinetic movements may

develop in patients treated with antipsychotic drugs. Although the prevalence of the syndrome

appears to be highest among the elderly, especially elderly women, it is impossible to rely upon

prevalence estimates to predict, at the inception of treatment, which patients are likely to develop

the syndrome.

There are several reasons for predicting that CLOZARIL may be different from other

antipsychotic drugs in its potential for inducing tardive dyskinesia, including the preclinical

finding that it has a relatively weak dopamine-blocking effect and the clinical finding of a low

incidence of certain acute extrapyramidal symptoms, e.g., dystonia. A few cases of tardive

dyskinesia have been reported in patients on CLOZARIL who had been previously treated with

other antipsychotic agents, so that a causal relationship cannot be established. There have been

no reports of tardive dyskinesia directly attributable to CLOZARIL alone. Nevertheless, it cannot

be concluded, without more extended experience, that CLOZARIL is incapable of inducing this

syndrome.

Both the risk of developing the syndrome and the likelihood that it will become irreversible are

believed to increase as the duration of treatment and the total cumulative dose of antipsychotic

drugs administered to the patient increase. However, the syndrome can develop, although much

less commonly, after relatively brief treatment periods at low doses. There is no known treatment

for established cases of tardive dyskinesia, although the syndrome may remit, partially or

completely, if antipsychotic drug treatment is withdrawn. Antipsychotic drug treatment, itself,

however, may suppress (or partially suppress) the signs and symptoms of the syndrome and

thereby may possibly mask the underlying process. The effect that symptom suppression has

upon the long-term course of the syndrome is unknown.

Given these considerations, CLOZARIL should be prescribed in a manner that is most likely to

minimize the occurrence of tardive dyskinesia. As with any antipsychotic drug, chronic

CLOZARIL use should be reserved for patients who appear to be obtaining substantial benefit

from the drug. In such patients, the smallest dose and the shortest duration of treatment should be

sought. The need for continued treatment should be reassessed periodically.

If signs and symptoms of tardive dyskinesia appear in a patient on CLOZARIL, drug

discontinuation should be considered. However, some patients may require treatment with

CLOZARIL despite the presence of the syndrome.

It seems to speculate that there may or may not be a risk but they don't know for sure without further evidence. I'm not trying to argue your statement as I'm sure it's valid but I'm just going by what I found in the PI sheet for Clozaril. Because of this unbalance, what should I be on the watch for as with any patient concerned with TD?

Link to comment
Share on other sites

I too have read that Clozapine has virtually no risk of TD, and people who have more moderate to severe TD can be switched to Clozapine to lessen its severity, though at that point the TD is probably permanent, and a goal is reduction of symptoms. Another antipsychotic that has a lowered risk of causing TD is Sulpride, but it's not available in the US. Clozapine means virtually no risk of TD, but, a real risk of agranulocytosis, which is deadly.

You can't have your cake and eat it too I suppose ;).

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...